Diabetic neuropathy (DN) is the most frequent among peripheral neuropathies. Since its pathophysiology is so complicated, neither classification nor therapeutic management of DN has been established. Sensory/autonomic polyneuropathy (DP) is the main type of DN. Since diabetic patients occasionally have one or more subtypes of DN and/or other polyneuropathy including treatable neuropathy like CIDP, the treatment for DP has to be conducted after excluding the possibility of other conditions. Glycemic control is most essential to prevent the development of DP. However, it is practically difficult to keep HbA1c under 6.5% so that drinking and smoking better be restricted and blood pressure be properly maintained to retard the progression of DP. Aldose reductase inhibitor is only one commercially available drug for DP and its efficacy must be evaluated by nerve function tests along with subjective symptoms. More vigorous therapeutic procedure is expected by obtaining not only more potential drugs based on pathogenic mechanisms but also the technique targeting of DNA/siRNA of given peptides at dorsal root ganglion neurons.
Takotsubo cardiomyopathy is reversible left ventricular dysfunction and apical ballooning resembling acute myocardial infarction. Although Takotsubo cardiomyopathy is a well-known complication of subarachnoid hemorrhage, it is rare in patients with acute cerebral infarction. We reviewed the findings of thirty previously published cases with both Takotsubo cardiomyopathy and cerebral infarction. These cases were divided into three groups (A-C) according to etiology. A; Dysfunction of central autonomic network associated with cerebral infarction caused Takotsubo cardiomyopathy, B; Left ventricular thrombus associated with Takotsubo cardiomyopathy caused cardioembolic stroke. C; The unknown relation of cause and effect. Most patient were elderly women in all groups. Group A mostly included the territory of middle cerebral artery or basilar artery as the infarcts area. The cardiomyopathy in group A often occurred within 24 hours after stroke onset and was commonly asymptomatic. On the other hand, the cardiomyopathy in group B often was commonly symptomatic. But some cases with mild cardiac symptom in group B was diagnosed by embolic event. Takotsubo cardiomyopathy can notably be both the cause and effect of stroke. The 'chicken or egg' issue regarding stroke etiology in group C is sometimes not simple to resolve.
A 61-year-old man in generally good health had a 2-year history of repetitive episodes of muscle cramps, weakness, numbness and muscle pain of the bilateral limbs after exerting himself. During each episode, his serum creatine kinase level became elevated then recovered only after sufficient hydration had been provided. Bilateral thigh MRI showed abnormal muscular signals, and the patient was subsequently diagnosed by muscle biopsy, immunohistochemistry, and mini-multiplex western blotting analysis as having solitary sarcoglycanopathy. Late-onset sarcoglycanopathy has rarely been described. In the present patient, his mild clinical condition, subclinical cardiomyopathy and possible involvement of polyneuropathy are unique features.
A 76-year-old woman presented with decreased spontaneous speech and voluntary behavior. She developed impaired consciousness, as well as swelling of her ears, with subsequent gradual worsening of such symptoms. Prolonged fever, nuchal rigidity, hearing loss, and elevated plasma CRP and erythrocyte sedimentation rate were observed. CSF showed elevation of protein and IgG, and pleocytosis. Cranial MRI showed progressive brain atrophy and multiple high intensity lesions in the white matter on T2-weighted imaging and FLAIR imaging. The histopathology of biopsy sample from auricular cartilage was consistent with the relapsing polychondritis (RP). Accordingly, the diagnosis of meningoencephalitis associated with RP was made. Impaired consciousness was transiently improved by steroid pulse therapy, but subsequently worsened in spite of intensive immunosuppressive therapy with prednisolone, methotrexate and cyclosporine. Histological examination of the autopsied brain revealed perivascular lymphocyte infiltration in the pia mater and the cerebrum white matter, and inflammatory destruction of the myelin sheath. Meningoencephalitis of this case was thought to be caused by RP-associated perivascular inflammation.
We report a 39-year-old man who developed seizures as a predominant symptom of vitamin B12 deficiency. About a month before admission to our hospital, he experienced flickering vision, and had generalized convulsive seizures about ten times a day. On admission, he presented with visual disturbance and paralysis of the left leg. Brain MRI revealed a tumor-like lesion in the medial side of the right frontal lobe. Follow-up MRI about 2 weeks after admission demonstrated multiple lesions in the periaqueduct, the medial side of the bilateral thalami, the bilateral frontal lobes, and the bilateral occipital lobes. After administration of antiepileptic drugs, his condition was well-controlled. Paralysis of his left leg was gradually improved, and abnormal findings on brain MRI disappeared except that in the right frontal lobe cortex, which was considered to be cortical laminar necrosis. 123I-IMP-SPECT showed hyperperfusion in the bilateral occipital lobes. About 3 months after the first admission, he was readmitted because of ataxic gait and numbness in the extremities. Laboratory tests revealed macrocytic anemia and vitamin B12 deficiency. Spinal MRI revealed typical findings of subacute combined degeneration. Brain MRI showed multiple new lesions in the bilateral dorsal sides of the medulla, cerebellar hemispheres, interthalamic adhesion, and left frontal cortex. After the initiation of vitamin B12 supplementary therapy, the symptoms were improved, and the abnormal MRI findings disappeared. Serum anti-gastric-parietal-cell antibody and anti-intrinsic-factor antibody were positive. 123I-IMP-SPECT demonstrated hypoperfusion in the bilateral occipital lobes, possibly reflecting visual disturbance. To the best of our knowledge, this is the first report indicating that vitamin B12 deficiency may insult various brain regions as well as the spinal cord with reversibility. Vitamin B12 deficiency should be also considered in the differential diagnosis of the causes of epilepsy.
We described a clinical feature of autosomal dominant lateral temporal epilepsy (ADLTE) in a Japanese patient having LGI1 mutation. The patient was a 27-year-old woman who had her first seizure at the age of 10 years, a nocturnal generalized seizure. She then had partial seizures manifesting auditory symptoms with or without anxiety, panic attack, déjà vu, sensory aphasia and visual symptoms. Repeated EEGs were normal. Brain MRI showed small left superior temporal gyrus. 18F-deoxyglucose positron emission tomography (PDG-PET) demonstrated glucose hypometabolism in the left lateral temporal lobe. Sequencing of the LGI1 revealed a single base substitution in exon 8 (1642C→T) causing missense mutation at residue 473 of the LGI1 protein (S473L). When one demonstrates ictal symptoms arising from the lateral temporal to occipital area with psychotic symptoms, ADLTE should be suspected and a detailed family history is warranted.
A 21-year-old man developed idiopathic trigeminal neuralgia, and was admitted to our hospital. Although neuralgia was promptly resolved after oral carbamazepine (CBZ) administration, he developed arterial hypertension (from 110/60mmHg to 170/126mmHg) followed by consciousness disturbance several days after the initiation of carbamazepine. MRI T2-weighted, FLAIR and ADC images demonstrated transient hyperintense lesions of the bilateral fronto-parieto-occipital subcortical white matter. These lesions showed isointensity on diffusion-weighted images. Since these alterations suggested the presence of vasogenic edema induced by hypertension, we diagnosed him as having reversible posterior leukoencephalopathy syndrome (RPLS) induced by hypertension. Persistent hypertension despite the administration of various anti-hypertension drugs finally improved after oral CBZ therapy was discontinued. Therefore, we considered that hypertension was induced by oral CBZ therapy. This is a rare case in which high blood pressure was caused by CBZ. There is no previous report of RPLS induced by CBZ administration. Further investigation to determine whether CBZ is capable of causing arterial hypertension is warranted.